Interstitial Nephritis Presenting as Acute Kidney Injury Following Ingestion of Alternative Medicine Containing Lead: A Case Report

  • Saranya Moorthy Department of Emergency Medicine, Baby Memorial Hospital, Kerala, India.
  • Arpith Easo Samuel Department of Emergency Medicine, Baby Memorial Hospital, Kerala, India.
  • Fabith Moideen Department of Emergency Medicine, Baby Memorial Hospital, Kerala, India
  • Jayameena Peringat Department of Nephrology, Baby Memorial Hospital, Kerala, India.
Keywords: Acute kidney injury, Alternate medicine, Acute tubulointerstitial nephritis, Lead

Abstract

Introduction: Some studies have shown that patients consuming alternate medicine can suffer from complications like acute kidney injury (AKI) due to heavy metal poisoning. The use of traditional ayurvedic herbal remedies may be difficult to identify as a source of toxicity, especially if the treating doctor is not aware of this habit, unless a detailed history is taken. In this report, we describe a patient who had consumed ayurvedic supplements for treating fever and abdominal pain and presented to our emergency department (ED) with AKI. Case presentation: A 24-year-old male presented to the ED with complaints of abdominal pain, fever and loose stools. His blood tests revealed AKI and he was started on emergency hemodialysis. His renal function improved after only one cycle of dialysis and he was discharged in a stable condition. Conclusion: Acute lead toxicity should be suspected in patients with abdominal and neurological dysfunction who have a history of chronic ayurvedic medicine intake and thus should be promptly treated. Physicians should rule out potential toxicity from these supplements and have a heightened level of suspicion for lead toxicity in patients presenting with abdominal pain and AKI without any obvious cause.

Downloads

Download data is not yet available.

References

1. Lin JL, Lin-Tan DT, Hsu KH, Yu CC. Environmental lead exposure and progression of chronic renal diseases in patients without diabetes. N Engl J Med. 2003;348(4):277-86.
2. Jha V, Rathi M. Natural medicines causing acute kidney injury. Semin Nephrol. 2008;28(4):416-28.
3. Sathe K, Ali U, Ohri A. Acute renal failure secondary to ingestion of ayurvedic medicine containing mercury. Indian J Nephrol. 2013;23(4):301-3.
4. Tait PA, Vora A, James S, Fitzgerald DJ, Pester BA. Severe congenital lead poisoning in a preterm infant due to a herbal remedy. Med J Aust. 2002;177(4):193-5.
5. Karimpour Reihan S, Firuzei E, Khosravi M, Abbaszadeh M. Coagulation Disorder following Red Clover (Trifolium Pratense) Misuse: a Case Report. Adv J Emerg Med. 2018;2(2):e20.
6. Saper RB, Kales SN, Paquin J, Burns MJ, Eisenberg DM, Davis RB, et al. Heavy metal content of ayurvedic herbal medicine products. JAMA. 2004;292(23):2868-73.
Published
2018-07-28
How to Cite
Moorthy, S., Samuel, A., Moideen, F., & Peringat, J. (2018). Interstitial Nephritis Presenting as Acute Kidney Injury Following Ingestion of Alternative Medicine Containing Lead: A Case Report. Advanced Journal of Emergency Medicine, 3(1), e8. https://doi.org/10.22114/ajem.v0i0.100
Section
Case (report / study)